Jan 08, 2008
Things have been kind of rough for me morale wise lately, which seems fairly ridiculous given that I'm on 300mg wellbutrin XL and 20mg of lexapro daily. I mean, that's enough antidepressants to keep a team of horses happy you'd think. Rationally, I know its just the interferon doing this to me, so that helps a little. There's not really any single thing that I feel unhappy about actually. I mean, obviously I'm having serious health issues right now, which I'll go into in a minute, but that's not really making me unhappy per se, I guess I just feel... I don't know, lonely or something. Who knows.
Anyway, treatment has been tough. I have had four hospitalizations for blood transfusions since I started and I'm in my 14th week of tx now. I just got out of the hospital again on Saturday. My hemaglobin keeps going down to around 7. The transfusions are making my iron level way too high, and my ferritin is up in the 3000 range. I'll have to get the additional iron out of my system after treatment. My doctor made me take a shot of neupogen before letting me leave the hospital Saturday due to my low wbc count. (My hematologist). I tried to explain its always low, even prior to tx, but it was a no go, he made me take it. I really did not want it because I have been having so much bone and joint pain anyway.
My veins are very poor and difficult and I get stuck sometimes by three different people trying to get an IV started, and sometimes each person will try three or four times before giving up. Finally this week they just took me down to surgery and put a port in my chest. I am really happy about that. Even though it looks a little like I have a third breast now, this port can stay in up to a year and it will spare me a lot of pain during the rest of my tx.
Just for fun, we did a bone marrow biopsy Thursday with no sedation (don't have the results of that yet), and a test for heavy metals. Don't have those results yet either.
My doctor (hematologist) also gave me IV gammaglobulin with the transfusion this time, it is supposed to help stop the hemolysis from the ribavirin. He also gave me steroids that he wants me to continue at 40mg day but I am afraid to do so before conducting an HCV expert as there are various ideas about whether steroid use might sabotage HCV treatment. Prednisone would probably help my hemolysis and thus help me tolerate tx better is the reason he wants me on it.
I am trying to get an answer on this now, whether its ok to take it or not. I took half the dose my first two days out of the hospital but stopped taking it today. I am just too afraid of messing up my progress until I get an expert opinion. Plus, I talked about it so much that my 19 yr old son finally threw his hands up in the air this morning and said, "Mom, OBVIOUSLY you are anxious and uncomfortable about taking the prednisone because you haven't shut up about it since we got home from the hospital. So if you aren't comfortable taking it until you talk to an expert, don't take it until then." Sounded reasonable to me. My hematologist is bright but only has three or four HCV patients, with me being the only actively treating patient.
My HCV physician is a gastro, who is older and just flew to Germany for three weeks due to his father in law dying. He told me prior to leaving (and he is a very sweet man by the way), that my case is becoming very complex, and that it would not be at all untoward for me to seek more expert advice than his. He said that he has not treated other acute patients like me, or patients with my level of hemolysis. He said that I could drop down to 800mg daily on my ribavirin if I wanted to do so but that he didn't know if it would help, and he couldn't guarantee that it wouldn't sabotage my tx. He left it up to me as to whether I wanted to adjust my dosage or not.
Actually, I think this is the source of a lot of my depression. I feel kind of oarless, as if there isn't really anyone but me steering the boat, and I'm afraid that I don't have the expertise to be a very good captain. I need to find one pretty quick though.